Alert archive / Illinois / Areal Flood Warnings in 2015

Areal Flood Warning 12, NWS St. Louis, MO

June 16, 2015Adams County, Illinois

NWS St. Louis, MO issued this areal flood warning at Jun 16, 2015, 12:59 AM CDT for Adams County, Illinois. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 16, 2015, 12:59 AM CDT (05:59 UTC)
Expired
Jun 16, 2015, 11:00 AM CDT
In force
10 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
None

County Adams County, IL

The radar

The St Louis radar (KLSX), 150 km from the middle of the area, began a volume at 06:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 6.0 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2015-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 125 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2015-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
125 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
1025 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this areal flood warning went out at Jun 15, 11:57 PM CDT, 1 hour 2 minutes earlier.

Area forecast discussion, Jun 15, 11:57 PM CDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1157 PM CDT Mon Jun 15 2015

.UPDATE:
Issued at 901 PM CDT Mon Jun 15 2015

One area of strong to isolated severe thunderstorms has moved out
of the eastern CWA while another line of thunderstorms producing
heavy rainfall is sinking slowly southward across central and
northeast Missouri as well as west central Illinois at this hour.
This line has shown some weakening with the loss of daytime
heating, though I do still expect at least some areas of
thunderstorms to continue into the overnight hours. Evening upper
air analysis is showing a 35kt low level jet setting up on the
western periphery of the southeastern U.S. high which should help
continue to generate some thunderstorms tonight. Going lows still
look good as current temperatures are not too far from dewpoints.
It is another humid night with dewpoints around 70.

Britt
&&

.SHORT TERM:  (Through Late Tonight)
Issued at 300 PM CDT Mon Jun 15 2015

Diurnal heating of the very moist airmass has produced SBCAPE of
2000-3000 J/KG, with weak forcing resulting in scattered and
broken bands of showers and thunderstorms. This activity is
occurring in a broad region south of a cold front currently
stretching from WI through SE IA through NW MO, and generally
within modest southwest flow aloft along the periphery of the
upper high centered in the southeastern U.S.. The general model
consensus is the front will move slowly southeastward tonight and
extend from the northern OH Valley to just north of St. Louis
through SE KS at 12z Tues. The last few days there has been a
strong diurnal component to the coverage and intensity of the
shower/thunderstorm activity. While I expect this will remain the
case again tonight with the best activity and coverage through
mid-evening, the presence of the encroaching cold front and broad
low level convergence associated with the anticyclonically curved
w-swly LLJ should support potential for at least pockets or
clusters of showers and thunderstorms from the late evening into
the overnight hours. Given the high moisture content...heavy
downpours will remain an ongoing threat along with an isolated
threat of downburst winds with any organized storms into the early
evening.

Glass

.LONG TERM:  (Tuesday through Next Monday)
Issued at 300 PM CDT Mon Jun 15 2015

A better threat of more widespread heavy rainfall will evolve gradually
Tuesday afternoon, but primarily Tuesday night into Wednesday and
Thursday. The general scenario has not changed much. The aforementioned
southwest-northeast front will become quasi-stationary near the
I-70 corridor and then waver into Tuesday evening. During this time
frame a series of disturbances aloft will continue to track ENE
along the periphery of the upper ridge across the area while broad
confluent flow persists in the low-levels supporting showers and
thunderstorms, most numerous along and south of the front. High
moisture content will support heavy downpours while pockets of
stronger diurnal heating and the associated instability will
support an isolated severe threat for damaging winds. In is not
out of the question that a flash flood watch may be needed as
early as Tuesday afternoon, but the greatest risk appears to be
Tuesday night-Thursday.

The current guidance suggests there are likely to be 2 main
rounds of heavy rain. The first will be late Tuesday night into
early Wednesday afternoon. Although the front is forecast to
retreat back northward on Tuesday night, a continued series of
even more vigorous disturbances aloft tracking east-northeast
across the area late Tuesday night into Wednesday along with a
well focused and broadly convergent southwesterly LLJ is pointing
strongly to persistent showers and thunderstorms centered along
the I-44 corridor. Moisture content is already anomalously high with
PW's in excess of 1.9 inches and the persistence of precipitation
along with high efficiency is likely to yield some high rainfall
rates and rainfall totals. At this time the final round should be
tied to the remnant low associated with what will likely soon
become TS Bill. The vast array of available global and hurricane
models have the consensus track moving NW in the weakness in the
upper ridge into southeast TX then turning north and eventually
northeast along the periphery of the upper ridge, with a track
from far SW MO through SE MO and SRN IL in the 72-96h time frame
with the greatest impacts across the southeast third of the CWA on
Thursday. A swath of 5-7 inches of rainfall and locally higher
over the next 5 days from southwest MO through the St. Louis area
into the OH Valley as projected by NCEP/WPC certainly looks quite
possible. Will issue an updated Flood Potential Outlook/ESF to
highlight the above scenario and expect that Flash Flood Watches
will be hoisted within the next 24 hours.

Glass
&&

.AVIATION:  (For the 06z TAFs through 06z Tuesday Night)
Issued at 1157 PM CDT Mon Jun 15 2015

Frontal boundary has moved into the forecast area, but is still
north of I-70 corridor. Most of activity has exited the forecast
area, though a few lingering showers/thunderstorms may make it
into KCOU over the next couple of hours, so have vicinity shower
there through 09z Tuesday. Otherwise, main issue in the short term
is cigs. Keep varying between high vfr and mvfr, to even some
patchy ifr conditions. Have cigs go down to mvfr between 07z-09z
for all taf sites, then lift back up to vfr by mid morning on
Tuesday. As for timing of showers and thunderstorms, hard to do
once again. For now have vcts in all tafs after 18z-21z Tuesday,
before drying out after 03z Wednesday. As for winds, to be light
and variable along frontal boundary with KUIN going north to
northeast. Then winds to become southerly once again as boundary
lifts back north through forecast area during the day on Tuesday.

Specifics for KSTL:

Frontal boundary has moved into the forecast area, but is still
north of I-70 corridor. Most of activity has exited the forecast
area, so should see dry conditions in metro area overnight.
Otherwise, main issue in the short term is cigs. Keep varying
between high vfr and mvfr. Have cigs go down to mvfr between 08z-
09z, then lift back up to vfr by 15z Tuesday. As for timing of
showers and thunderstorms, hard to do once again. For now have
vcts in taf after 19z Tuesday, before drying out after 03z
Wednesday. As for winds, to be light and variable along frontal
boundary. Then winds to become southerly once again as boundary
lifts back north through metro area during the day on Tuesday.

Byrd
&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jun 15, 3:42 PM CDT, 9 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
342 PM CDT MON JUN 15 2015

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-161200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
342 PM CDT MON JUN 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY. ISOLATED STRONG TO SEVERE STORMS WILL
BE POSSIBLE THROUGH EARLY THIS EVENING...WITH THE PRIMARY THREAT
BEING STRONG GUSTY WINDS. LOCALLY HEAVY RAINFALL WILL ALSO BE
POSSIBLE WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE LIKELY EACH DAY FROM TUESDAY THROUGH THURSDAY WITH
POTENTIAL FOR HEAVY RAINFALL THROUGH THIS ENTIRE PERIOD.

ISOLATED STRONG-SEVERE STORMS WILL BE POSSIBLE ON TUESDAY AFTERNOON
AND EARLY EVENING AND AGAIN ON WEDNESDAY AFTERNOON AND EARLY
EVENING...WITH THE PRIMARY THREAT BEING STRONG GUSTY WINDS.

A LOWER CHANCE FOR THUNDERSTORMS WILL THEN CONTINUE FROM FRIDAY
THROUGH SUNDAY.

MODERATE FLOODING IS EXPECTED ON SOME POINTS ON THE MISSOURI
RIVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

GLASS

In the hours before

Local storm report, Jun 15, 7:57 PM CDT, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
757 PM CDT MON JUN 15 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0752 PM     FLASH FLOOD      PALOMA                  40.02N  91.20W
06/15/2015                   ADAMS              IL   EMERGENCY MNGR

            U.S. ROUTE 24 AT THE PALOMA VIADUCT ARE FLOODED AND
            IMPASSIBLE.

&&

GOSSELIN
Local storm report, Jun 15, 8:52 PM CDT, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
852 PM CDT MON JUN 15 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HEAVY RAIN       1 NE COATSBURG          40.04N  91.15W
06/15/2015  M5.00 INCH       ADAMS              IL   BROADCAST MEDIA

            LIGHT RAIN STILL FALLING.

&&

BYRD
Local storm report, Jun 15, 9:21 PM CDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
921 PM CDT MON JUN 15 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     FLASH FLOOD      BEVERLY                 39.79N  90.99W
06/15/2015                   ADAMS              IL   TRAINED SPOTTER

            A FEW SMALL ROADS ARE IMPASSIBLE IN AND AROUND THE TOWN
            OF BEVERLY DUE TO FLOWING WATER OVER THEM.

&&

GOSSELIN
Local storm report, Jun 15, 9:25 PM CDT, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
925 PM CDT MON JUN 15 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0923 PM     FLASH FLOOD      1 NE COATSBURG          40.04N  91.15W
06/15/2015                   ADAMS              IL   BROADCAST MEDIA

            2000TH STREET JUST NORTHEAST OF COATSBURG IMPASSIBLE
            DUE TO ABOUT A FOOT AND A HALF OF SWIFTLY FLOWING WATER
            OVER THE ROADWAY.

&&

GOSSELIN
Local storm report, Jun 15, 10:35 PM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1035 PM CDT MON JUN 15 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     FLASH FLOOD      1 S GOLDEN              40.10N  91.02W
06/15/2015                   ADAMS              IL   EMERGENCY MNGR

            ILLINOIS ROUTE 94 STILL CLOSED DUE TO FLOODING. SOME
            SECONDARY ROADS HAVE BEEN WASHED OUT. US 24 IS BACK OPEN
            NOW. SEVERAL CARS WERE STUCK IN THE VIADUCTS WHEN THEY
            WERE FLOODED EARLIER THIS EVENING. NO INJURIES WITH
            THESE VEHICLES.

&&

BYRD

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 8:50 PM CDTRiver Flood WarningLSXLincoln19 days
Jun 15, 10:25 PM CDTRiver Flood WarningLSXMonroe70 hr
Jun 16, 3:42 AM CDTFlash Flood WatchLSXBoone, Callaway, Cole, Crawford, Franklin, Gasconade and 15 more4 days
Jun 16, 3:12 PM CDTAreal Flood AdvisoryLSXJefferson, Saint Louis, City of Saint Louis6 hr
Jun 16, 3:47 PM CDTAreal Flood AdvisoryLSXIron, Jefferson, Sainte Genevieve, Saint Francois, Washington6 hr
Jun 15, 7:07 PM CDTFlash Flood WarningLSXAdams6 hr
Jun 16, 1:38 AM CDTRiver Flood WarningLSXBrown7 days

Nearby

Areal Flood Warnings in Illinois, 2015Every areal flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.